Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 200, NWS Columbia, SC

September 22, 2017Aiken County, South Carolina; Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Sep 22, 2017, 2:39 PM EDT for Aiken County, South Carolina; Richmond County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2017, 2:39 PM EDT (18:39 UTC)
Expired
Sep 22, 2017, 3:10 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Richmond County, GA, Aiken County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 2:40 PM EDTHAIL 13 Ene Augusta, GADIME TO QUARTER SIZED HAIL. PUBLIC REPORT FROM NEIGHBORING OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WUUS52 KCAE 221839
SVRCAE
GAC245-SCC003-221945-
/O.NEW.KCAE.SV.W.0200.170922T1839Z-170922T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
239 PM EDT FRI SEP 22 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Eastern Richmond County in east central Georgia...
  Southwestern Aiken County in central South Carolina...

* Until 345 PM EDT

* At 237 PM EDT, a likely severe thunderstorm was in 
  the North Augusta, Augusta and Savannah River Site
  Area. The storm was drifting southward near 5 mph. 

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  North Augusta, Augusta, Belvedere, Clearwater, Jackson and
  Burnettown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3326 8197 3345 8213 3361 8190 3326 8170
TIME...MOT...LOC 1837Z 334DEG 3KT 3347 8194 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
756 
WWUS52 KCAE 221855
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
255 PM EDT FRI SEP 22 2017

GAC245-SCC003-221945-
/O.CON.KCAE.SV.W.0200.000000T0000Z-170922T1945Z/
Richmond GA-Aiken SC-
255 PM EDT FRI SEP 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR RICHMOND AND SOUTHWEST AIKEN COUNTIES...

At 251 PM EDT, thunderstorms were continuing in the Augusta area.
Some of these storms likely contained wind gusts of 40 to 60 mph 
and hail up to the size of quarters. Storm movement was southward
at 5 mph with heavy rain. 

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
North Augusta, Augusta, Belvedere, Clearwater and Burnettown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Do not attempt to drive on flooded roads. It takes little water to 
move a vehicle off the road and into deeper water. 

&&

LAT...LON 3361 8190 3338 8179 3332 8202 3345 8213
TIME...MOT...LOC 1851Z 334DEG 3KT 3346 8193 

HAIL...1.00IN
WIND...60MPH
 
$$
420 
WWUS52 KCAE 221910
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
310 PM EDT FRI SEP 22 2017

GAC245-SCC003-221917-
/O.CAN.KCAE.SV.W.0200.000000T0000Z-170922T1945Z/
Richmond GA-Aiken SC-
310 PM EDT FRI SEP 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICHMOND AND WEST
CENTRAL AIKEN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved 
southward and into the southwest part of Richmond County with a 
warning remains in effect in that area. Continue to be on the 
lookout for flooded roads.
Do not drive on flooded roads. It takes little water to move a 
vehicle off the road and into deeper water. 

LAT...LON 3361 8190 3338 8179 3332 8202 3345 8213
TIME...MOT...LOC 1901Z 334DEG 3KT 3345 8192 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:32 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 22, 2:32 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 PM EDT Fri Sep 22 2017

.SYNOPSIS...
Weak high pressure and an upper level trough will be over the
area through tonight creating another chance of mainly afternoon
and evening showers and thunderstorms. Upper level ridging will
move into the region over the weekend supporting dry conditions
and above normal temperatures through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Weak high pressure over the Ohio Valley region will remain in
place through tonight with upper level troughing over the
eastern seaboard. Precipitable water values are around 1.4 to
1.6 this afternoon, but models show slightly drier air pushing
in from the north tonight. Strong heating this afternoon has
resulted in moderate instability with LI values around -4 to -6.
Despite moderate instability, a well defined trigger mechanism
is lacking. Severe potential appears low given weak shear and
moderate instability, but cannot be ruled out given DCAPE values
around 900 J/kg. Expect isolated to scattered coverage of
showers and thunderstorms with the best chance south through the
afternoon. Convection will again diminish with sunset with a
slight chance of thunderstorms into the early overnight hours.
Afternoon high temperatures are on track and will max out around
90 with overnight lows in the upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper level ridge extending from the MS River Valley to the Great
Lakes region will shift northeast to the eastern Great Lakes
and North Atlantic coast as weak upper level troughing over the
southeastern states moves westward to the lower MS River Valley.
This will keep both Jose and Maria off the east coast. Surface
high pressure centered over the Ohio River Valley is expected to
extend across much of the eastern half of the country. A north
to northeast low level wind flow will keep a relatively dry air
across the region. Dry weather is foreseen for the weekend with
afternoon highs in the upper 80s and lower 90s. Overnight lows
will be in the 60s.

Hurricane Maria will be moving northward well offshore of Florida
and SC through the weekend. Aside from increased waves and swells
along the coast no impacts are expected from Hurricane Maria.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Models remain in good agreement through Wednesday with upper level
ridge dominant across the eastern CONUS and upper level trough over
the western CONUS. Surface high pressure extending from the eastern
Great Lakes to the Gulf of Mexico through Wednesday will weaken for
the end of next week. On Thursday the synoptic situation will begin
changing as the upper level trough digs into the Great Lakes and
central US. This will begin pushing a cold front southward into the
Ohio Valley on Thursday. Models differ on the intensity and timing
of the upper trough. Still looks like a dry forecast through Friday
for our area. Temperatures through the long term will be near to
slightly above normal.

Hurricane Maria will also continue moving northward through the
first part of the week and remaining well offshore and moving away
from the region toward the end of next week. See no impacts for our
area.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions expected outside of possible afternoon/evening
convection and early morning fog.

A weak upper level trough will gradually push east as an upper
ridge builds over the Southeastern States through Saturday.
Shallow low level moisture in combination with strong heating
may produce isolated to scattered storms this afternoon and
evening. Greater coverage is expected near AGS/DNL so have added
VCSH from 18Z through 22Z. The chance remains too low elsewhere
to mention at this time. Scattered cumulus expected to diminish
after sunset along with the chance for convection. Weak low
level winds, mostly clear skies and shallow low level moisture
will once again promote a fog threat. Included MVFR fog 08Z
through 13Z at fog prone sites, AGS and OGB.

EXTENDED AVIATION OUTLOOK...Late night/early morning
fog/stratus possible, mainly at the fog prone sites AGS and
OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Sep 22, 4:24 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
424 AM EDT Fri Sep 22 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
424 AM EDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 22, 2:26 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Columbia SC
226 PM EDT FRI SEP 22 2017

GAZ065-SCZ030-221915-
Richmond-Aiken-
226 PM EDT FRI SEP 22 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF RICHMOND AND
AIKEN COUNTIES...

At 223 PM EDT, strong thunderstorm were along the Savannah
River in the Augusta, North Augusta and Savannah River Site
Area. Movement was southward near 10 mph.

The storms may contain wind gusts of 40 to 50 mph and
small hail along with dangerous lightning and heavy
downpours.

Rain totals around 2 inches will lead to ponding of water
in poor-drainage area.

Locations impacted include...
North Augusta, Augusta, Clearwater, Belvedere, and Jackson.

LAT...LON 3322 8178 3321 8178 3321 8180 3322 8181
      3326 8188 3326 8192 3324 8195 3346 8212
      3360 8191 3330 8162 3320 8176
TIME...MOT...LOC 1823Z 240DEG 49KT 3346 8178
Local storm report, Sep 22, 2:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             3 S NORTH AUGUSTA       33.48N 81.96W
09/22/2017  M0.88 INCH       AIKEN              SC   TRAINED SPOTTER

            NICKEL TO DIME SIZED HAIL REPORTED IN NORTH
            AUGUSTA NEAR THE 5TH STREET BRIDGE.

&&

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 2:39 PM EDTAreal Flood AdvisoryCAEAiken3 hr
Sep 22, 2:26 PM EDTSpecial Weather StatementCAERichmond49 min
Sep 22, 3:03 PM EDTSevere Thunderstorm WarningCAERichmond29 min
Sep 22, 3:38 PM EDTSpecial Weather StatementCAEJefferson37 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.